Anaphylaxis and dosing errors

Shares

Medication errors are a particular area of interest for me, so this paper caught my eye….here’s my summary of it.

It’s a paper by Benkelfat et al and is published in the September 2013 issue of the Journal of Emergency Medicine.

See full reference

Benkelfat R, Gouin S, Larose G, Bailey B. Medication errors in the management of anaphylaxis in a pediatric emergency department. J Emerg Med. 2013 Sep;45(3):419-25. 

It looked at using standard order forms to reduce medication errors when managing anaphylaxis in paediatric emergency.

 

What’s the need for the study?

It may seem surprising, but most doctors do not know the correct dose of adrenaline (epinephrine) to give in the management of anaphylaxis.

Tain and Rubython (2007) showed, in a New Zealand study, that only 20% of doctors actually knew the right dose and route of administration of adrenaline for anaphylaxis.  And Drost and Narayan (2010) found that only 15% of UK doctors would give adrenaline as recommended by the UK resus guidelines.  These studies were all in adults, and one would expect that in children there would be even more error due to weight variation and low frequency of presentation.

We need to be able to treat anaphylaxis quickly, safely and optimally, as patients can deteriorate rapidly and die from this.  And an overdose of adrenaline comes with its own set of side effects.

 

What was the intervention?

The authors introduced a standard order form (SOF) which was given to doctors when prescribing medications for anaphylaxis (in their Paediatric Emergency Department in Canada).

They then looked at the frequency of medication errors before introducing the SOF and after introducing the SOF.

 

How did they find the patients?

This was done retrospectively through searching for patients coded with anaphylaxis or anaphylactic shock in their ED database.  The notes were then cross-checked with the National Institute of Allergy and Infectious Disease diagnostic criteria for anaphylaxis to make sure the patients did actually have anaphylaxis.

 

How did they decide what constituted an error?

Incorrect medication dosages (10% and 25% margin of error for doses); wrong drug administration; and a delay in administration (15 min delay for adrenaline, 30 min delay for other drugs).

 

How many patients were included?

96 patients were included – 31 in the Pre-SOF group and 65 in the Post-SOF group.  In the Post-SOF group 30 patients were SOF negative – this means that even though SOF had been introduced in the department, the SOF was not used for that patient.

 

What did they find?

A whopping 60% of medication charts contained at least one medication error (59% post-SOF).

The number of dosage errors did reduce significantly when the SOF was used (this was the same using either the 10% error margin or the 25% one).

 

Perhaps most importantly for our learning, the correct adrenaline doses for managing anaphylaxis in paediatric emergency are….

Give IM doses of 1 in 1000 adrenaline into the lateral thigh (can repeat after 5 mins if not improving). Avoid subcutaneous administration and do not use IV bolus adrenaline unless cardiac arrest is likely.  Nebulised adrenaline can be used as an adjunctive therapy (to IM) but not as 1st line.

Dosing can be 0.01ml/kg of 1 in 1000, or if it is easier to remember:

  • <6 years old: 150mcg (0.15 mL) IM
  • 6-12 years old: 300mcg (0.3 mL) IM
  • >12 years old: 500mcg (0.5 mL) IM
  • Adult: 500mcg (0.5 mL) IM

References

Thain S, Rubython J. Treatment of anaphylaxis in adults: results of a survey of doctors at Dunedin Hospital, New Zealand. N Z Med J, 2007;120:1252.

Droste J, Narayan N. Hospital doctor’s knowledge of adrenaline (epinephrine) administration in anaphylaxis in adults is deficient. Resuscitation 2010;81:1057–8.

Anaphylaxis guidelines, Royal Children’s Hospital, Melbourne.

Print Friendly

About 

Tessa Davis is a paediatric emergency registrar from Glasgow and Sydney, but currently living in London. Tessa tries to spend time with her 3 kids in between shifts. @tessardavis | + Tessa Davis | Tessa's DFTB posts

4 Responses to "Anaphylaxis and dosing errors"

  1. Jeff Anderson
    Jeff Anderson 4 years ago .Reply

    There seems to be some debate about when epinephrine is indicated in these patients. My son is allergic to peanuts and has an Epi Pen Jr. Our allergist told us that we were to use it if he had a reaction that involved two or more body systems. This is a much lower threshold than I am used to as a paramedic. In researching this further I get the impression that the Allergy community is much more aggressive than the EM community when it comes to giving epinephrine. I am I wrong about this? Have I not looked far enough?

    • Tessa Davis
      Tessa Davis 4 years ago .Reply

      Interesting point. I can’t speak for allergists but in my experience in PEM (and the evidence backs this up), we do tend to spend too much time thinking about whether it is or isn’t actually anaphylaxis. Parents on the other hand will just use the Epipen straight away at home and the decision is made. We should have a lower threshold in PED.

      • Jeff Anderson
        Jeff Anderson 4 years ago .Reply

        I think part of the problem is the way this gets taught. Perhaps it would be better to teach that IM epinephrine is indicated in a serious or systemic reaction instead of anaphylaxis. The word anaphylaxis brings to mind crashing blood pressures and swollen airways and many of our patient’s haven’t gotten to that point yet. If we viewed epinephrine as a tool to prevent a serious reaction from becoming analphylaxis that might get providers to give it earlier. I also think we are far too worried about the complications of giving IM epinephrine. All of the case reports that I have read describe problems with IV epinephrine not IM and all of those were in adults. I have no evidence to back this up but I would be willing to bet that IM epinephrine in kids is pretty safe.

  2. Henry Goldstein
    Henry Goldstein 4 years ago .Reply

    Really good point, Tessa. Especially in inpatient/ward settings, often the time thinking about whether to treat is followed by a calculation of an exact dose, then it drawing up.
    In the outpatient setting / community these kids would receive a ‘one-size fits all’ dose, in all likelihood much quicker.
    Getting Epi-pens and Epi-pen Jnrs on MET/Resus trolleys might reduce the time from symptoms to treatment. Admittedly, I’ve no evidence to back up the theory but it could make for a good audit!

Leave a Reply